Alabama, 2010

Flash Flooding and Hail in Alabama, April 24 to 25, 2010

April 24 to 25, 2010 · NWS HUN · 7 events in 3 counties and zones

Multiple reports of thunderstorm wind damage, large hail and flash flooding were part of a larger regional severe weather/tornado outbreak across the lower Mississippi and Tennessee Valleys. Four damaging tornadoes tore tracks through north central and northeast Alabama during the evening and overnight hours of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Multiple reports of thunderstorm wind damage, large hail and flash flooding were part of a larger regional severe weather/tornado outbreak across the lower Mississippi and Tennessee Valleys. Four damaging tornadoes tore tracks through north central and northeast Alabama during the evening and overnight hours of the 24th.

Synoptic overview...

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 24, 5:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 24, 5:35 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
635 AM CDT SAT APR 24 2010

...SEVERE WEATHER OUTBREAK EXPECTED BETWEEN 11AM TODAY THROUGH 11PM
TONIGHT...

.UPDATE...FOR 12Z AVIATION DISCUSSION
&&

.AVIATION...
WHILE ONLY LIGHT SHOWERS ARE ONGOING NEAR THE TAF SITES
ATTM...SCATTERED SEVERE CONVECTION WILL BE A THREAT FOR THE LATE
MORNING AND EARLY AFTERNOON. AHEAD OF THESE STORMS...LOW LEVEL WINDS
WILL INCREASE AND WIND SHEAR WILL BE A THREAT BY MIDDAY. SINCE
TIMING OF THESE SCATTERED SEVERE STORMS IS STILL PROBLEMATIC
ATTM...HAVE CONTINUED WITH A VCTS FOR MUCH OF THIS TIME FRAME.
CONFIDENCE INCREASES BY MID AFTERNOON AS A SQUALL LINE MOVES ACROSS
NORTH ALABAMA...SO HAVE INDICATED THIS WITH TEMPO GROUPS AT MSL AND
HSV. VERY STRONG WINDS AND LIFR CONDITIONS CAN BE EXPECTED WITHIN
THIS LINE. AFTER THE LINE PASSES...WINDS WILL REMAIN GUSTY AND MAY
SEE MVFR CIGS THROUGH MUCH OF THE EVENING.
&&

.DISCUSSION.../ISSUED AT 340 AM CDT SAT APR 24 2010/
ALL EYES ARE NOW FOCUSED ON THE POTENTIAL FOR A SIGNIFICANT SEVERE
WEATHER EVENT ACROSS THE ENTIRE TENNESSEE VALLEY TODAY AS A POTENT
STORM SYSTEM APPROACHES THE AREA. THE STORM PREDICTION CENTER IN
OKLAHOMA HAS PLACED SOUTHWEST PORTIONS OF THE FORECAST AREA IN A
RARE HIGH RISK FOR SEVERE THUNDERSTORMS TODAY WHILE AREAS ACROSS
NORTHEAST ALABAMA...SOUTHERN MIDDLE TENNESSEE...AND LOCATIONS NORTH
OF THE TENNESSEE RIVER REMAIN IN A MODERATE RISK. REGARDLESS OF THE
RISK AREA YOU MAY BE IN TODAY...LOCATIONS ACROSS THE ENTIRE
TENNESSEE VALLEY NEED TO BRACE FOR ALL MODES OF SEVERE WEATHER
INCLUDING TORNADOES... DAMAGING WINDS...LARGE HAIL...AND FLASH
FLOODING.

THE CURRENT THINKING HAS NOT CHANGED ALL THAT MUCH THIS MORNING AS
TWO ROUNDS/MODES OF SEVERE WEATHER ARE ANTICIPATED. SEVERE WEATHER
PARAMETERS CONTINUE TO LINE UP VERY WELL OVER THE AREA WITH
PLENTY OF INSTABILITY...SHEAR...LIFT AND MOISTURE AVAILABLE. THINK
THE FIRST ROUND WILL MOSTLY CONSIST OF DISCRETE...LONG TRACKING
SUPERCELLS THAT DEVELOP AHEAD OF THE MAIN SQUALL LINE. THE BEST
TIMING FOR DEVELOPMENT APPEARS TO BE 11AM TO 5PM...WITH STORMS
LIKELY DEVELOPING ACROSS EAST CENTRAL MISSISSIPPI AND WEST CENTRAL
ALABAMA AND RAPIDLY MOVING NORTHEAST INTO THE TENNESSEE VALLEY.
WITH THESE SUPERCELLS EXPECT TORNADOES...LARGE HAIL...DAMAGING
WINDS...AND FLASH FLOODING. THESE STORMS IN PARTICULAR WILL BE
VERY DANGEROUS AS THEY WILL BE FAST MOVING AND COULD POTENTIALLY
PRODUCE STRONG TORNADOES.

THE SQUALL LINE/QLCS SHOULD ENTER NORTHWEST ALABAMA BETWEEN 3PM-
5PM AND PUSH EAST AS THE STORMS IN THE INDIVIDUAL LINE RAPIDLY
MOVE NORTHEAST. THIS LINE SHOULD BE IN NORTH CENTRAL ALABAMA
BETWEEN 5PM-7PM AND NORTHEAST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE BY 7PM-9PM. WITHIN THIS SQUALL LINE...DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY THREATS ALTHOUGH TORNADOES
COULD DEVELOP WITHIN A BREAK OR LEWP IN THE SQUALL LINE. HEAVY
RAINFALL LEADING TO FLASH FLOODING WILL ALSO BE A CONCERN BUT NOT
CONFIDENT ENOUGH THAT A FLASH FLOOD WATCH IS NECESSARY SINCE A
WIDESPREAD RAIN EVENT IS NOT ANTICIPATED. ONCE THIS LINE EXITS
NORTHEAST ALABAMA BETWEEN 9PM-11PM...THE THREAT FOR SEVERE WEATHER
WILL END.

RESIDENTS OF THE TENNESSEE VALLEY ARE URGED TO STAY CLOSE TO A GOOD
SOURCE OF WEATHER INFORMATION THROUGHOUT THE DAY. IT MAY ALSO BE A
GOOD IDEA TO HAVE A SOURCE OF WEATHER INFORMATION THAT IS
BATTERY-POWERED...SUCH AS A NOAA WEATHER RADIO...SINCE MULTIPLE
ROUNDS OF SEVERE WEATHER ARE ANTICIPATED.

AFTER THE SEVERE WEATHER IS ALL SAID AND DONE WITH...SUNDAY WILL
ACTUALLY BE A SOMEWHAT PLEASANT DAY AS PARTLY TO MOSTLY CLOUDY
SKIES WITH HIGHS IN THE MID TO UPPER 70S CAN BE EXPECTED. CHANCES
FOR INTERMITTENT SHOWERS WILL CONTINUE MONDAY AND TUESDAY AS WRAP
AROUND MOISTURE WITH THE UPPER LEVEL LOW ARE SLOW TO DEPART THE
FORECAST AREA. AS A RESULT...HIGH TEMPERATURES WILL BE COOLER THAN
SEASONAL HIGHS WITH TEMPERATURES TOPPING OUT IN THE 60S BOTH DAYS.

HIGH PRESSURE AND DRY WEATHER WILL RETURN BY MID WEEK AS A WARMING
TREND CAN BE EXPECTED. THE SURFACE HIGH WILL MOVE EAST OF THE
REGION ON THURSDAY ALLOWING WARM SOUTHERLY FLOW TO RETURN TO THE
AREA. HIGH TEMPERATURES WILL REACH THE 80S ON THURSDAY AND FRIDAY
WITH AMPLE SUNSHINE BEFORE THE NEXT STORM SYSTEM APPROACHES THE AREA
FOR THE WEEKEND.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...KNS
AVIATION...JLL
Hazardous weather outlook, Apr 24, 7:10 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 AM CDT SAT APR 24 2010

ALZ001>010-016-TNZ076-096-097-241930-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
810 AM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SEVERE THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS NORTHWEST ALABAMA
THIS MORNING...AND PERSIST INTO THE AFTERNOON HOURS FOR AREAS ALONG
AND EAST OF I-65. THESE STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING.

A SQUALL LINE WILL THEN MOVE INTO NORTHWEST ALABAMA AROUND 3 PM - 5
PM...REACH THE I-65 CORRIDOR BETWEEN 5 PM - 7 PM...AND EXIT EXTREME
NORTHEAST ALABAMA BETWEEN 9 PM - 11 PM. STORMS WITHIN THIS SQUALL
LINE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...TORNADOES...AND
HAIL.

THE GREATEST THREAT FOR STRONG TORNADOES WILL BE IN THUNDERSTORMS
THAT DEVELOP AHEAD OF THE SQUALL LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Apr 24, 7:36 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
836 AM CDT SAT APR 24 2010

ALZ010-241415-
DE KALB-
836 AM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 915 AM CDT...

AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMMONDVILLE...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SULPHER SPRINGS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT SATURDAY AFTERNOON
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3450 8565 3464 8577 3473 8570 3475 8567
      3478 8564 3482 8563 3485 8561 3486 8558
      3459 8552
TIME...MOT...LOC 1336Z 228DEG 31KT 3463 8564

SL

The radar

The Birmingham radar (KBMX), 86 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Cullman

When
April 24, 8:00 AM CST to 8:05 AM CST
Where
Cullman County, 4.87 mi SE of Bremen
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.940, -86.900

Golf ball size hail was reported near Colony.

Thunderstorm Wind, Lauderdale

When
April 24, 12:08 PM CST to 12:13 PM CST
Where
Lauderdale County, 1.38 mi N of Gravelly Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.900, -87.900

Trees were knocked down at Mile Marker 336 on the Natchez Trace Parkway.

Thunderstorm Wind, Lauderdale

When
April 24, 1:24 PM CST to 1:29 PM CST
Where
Lauderdale County, 3.07 mi NE of Waterloo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.950, -88.030

Trees were knocked down on County Road 1.

Thunderstorm Wind, Lauderdale

When
April 24, 1:46 PM CST to 1:51 PM CST
Where
Lauderdale County, 3.15 mi WNW of Upper Green Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.000, -87.550

Trees were knocked down along County Road 36 near Green Hill.

Thunderstorm Wind, Lauderdale

When
April 24, 2:49 PM CST to 2:54 PM CST
Where
Lauderdale County, 0.69 mi S of Killen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.860, -87.530

Trees were knocked down along J C Mauldin Highway in Killen.

Flash Flood, Cullman

When
April 24, 10:00 PM CST to 11:30 PM CST
Where
Cullman County, 0.94 mi S of Midway
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.106, -86.798

On County Road 678, an area approximately 20 feet deep and 40 feet wide was washed away. Natural gas lines, water mains, and phone lines were destroyed in the area.

Flash Flood, Dekalb

When
April 24, 11:15 PM CST to April 25, 1:15 AM CST
Where
Dekalb County, 0.9 mi NE of Chavies to 1.25 mi NNE of Chavies
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.480, -85.820

Flash flooding reported on Highway 35 between Rainsville and Fort Payne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230391, 230392, 230393, 230394, 230395, 230397, 230390.